Patient Comments: Bullous Pemphigoid - Symptoms

What symptoms do you experience with bullous pemphigoid? How do they affect your daily life?

Comment from: Ruthieb1962, 45-54 Female (Patient) Published: July 29

I was diagnosed with bullous pemphigoid after several months of the worst itching I had ever endured. The itching and rash were so bad I thought I would go insane! The dermatologist sent samples to be biopsied, saying he thought he knew what it was, and the next week he told me what it was. I have had infusions and am taking the methotrexate shots each week. I have gone from 60 mg dose of steroid to 10 and am now insulin dependent diabetic because of the steroids. The blisters were in my mouth, my throat, and genitals, as well as all over my body. The blisters were large, some the size of a half dollar. I will have scars from them, although the studies all say the disease does not scar. It was the most miserable thing I have ever lived through. Good luck to all those with this illness.

Was this comment helpful?Yes
Comment from: drumboy, 75 or over Male (Patient) Published: March 06

The itching from bullous pemphigoid is as maddening as everyone says! Every so often, I have to take a prednisone pack. But most of the time I take doxycycline and niacinamide. That keeps it under control as well as steroids, without the side effects.

Was this comment helpful?Yes
Comment from: rahrah, 75 or over Female (Patient) Published: December 02

I was originally diagnosed with psoriasis several years ago, but recently had a biopsy that indicated bullous pemphigoid. I have lost all my finger/toe nails and deal with blisters in varying degrees. My fingers, elbows and my ankles have been affected recently and the blisters are very itchy. My doctor put me on an antibiotic and suggested at some point I may need further treatment with cortisone. Time will tell.

Was this comment helpful?Yes
Comment from: Trucking Granny, 65-74 Female (Patient) Published: February 11

Two years ago my gums became sensitive to many foods. The sensitivity progressed to bleeding and sloughing of the outer layer of tissue. My mouth was bleeding a great deal. It took about 18 months and several doctor"s visits to diagnose bullous pemphigoid. I have been on several rounds of steroids. Lately I was on Imuran which made me terribly ill with flu-like symptoms and caused my liver enzymes to go up severely. My blood sugar also went out of control. I am currently off all medication and am waiting for my liver enzymes to return to normal. When that happens the doctor will put me on CellCept. I hope that helps.

Was this comment helpful?Yes
Comment from: Murphy, 55-64 Female (Patient) Published: January 08

I had a rash that was isolated to my stomach only, approximately 1 year ago. It began to spread. I went to a dermatologist who prescribed topical steroids for the itching. I had many appointments and each time topical steroids were of higher strength. In December I became very ill and finally went to the hospital. I had a rash covering 50% of my body. I was in the hospital for 5 days. The itching was intense. I hope this bullous pemphigoid goes away for it is driving me crazy. I am on oral and topical steroids as well as an itching medicine that helps but the itching does not stop. I have no strength to fight this.

Was this comment helpful?Yes
Comment from: Dun75can, 55-64 Female (Patient) Published: July 28

I was finally diagnosed after 18 months with bullous pemphigoid of mouth and back of throat. I've tried dapsone and then injectable Rasuvo! Both made me extremely nauseous. At the moment my doctor has taken me off all medications. Not sure what he'll try next!

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Bullous Pemphigoid - Treatment Question: What kinds of treatment, including medication, did you receive for bullous pemphigoid?
Bullous Pemphigoid - Experience Question: Please describe your experience with bullous pemphigoid.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.